Maryland, 2018Damaging Winds in Maryland, June 24, 2018
June 24, 2018 · NWS LWX · 2 events in 1 county or zone
A cold front passed through the area on the 24th and it was accompanied by a potent upper-level trough. The upper-level trough caused stronger winds aloft, and storms that developed were able to drag these stronger winds down to the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the area on the 24th and it was accompanied by a potent upper-level trough. The upper-level trough caused stronger winds aloft, and storms that developed were able to drag these stronger winds down to the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 1:54 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 24, 1:54 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Sun Jun 24 2018
.SYNOPSIS...
Slow moving cold front stalled over our area will be south of
our region tonight. High pressure will build over us Monday into
Tuesday. A low pressure system moving across the Great Lakes
will bring a warm front Wednesday followed by a cold front
Thursday. High pressure will build behind the front by the end
of the week and into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A low pressure system will move off of the New England coast
tonight and along with the upper levels a trough axis, will
push south the cold front that has been stalling over our area
today. The front should be out of our region this evening into
the early night. SBCAPE is between 1000 to 2000 J/kg, Effective
Bulk Shear between 30 and 40 knots with Lapse Rates around 5.5
C/km and westerly flow. Instability south of this boundary has
allowed for the development of showers and thunderstorms, some
of them severe. Most High-Res guidance is suggesting that the
main thunderstorm action will remain in Central Virginia and
Southern Maryland.
Expect showers and thunderstorms to continue to develop across
the area this afternoon and evening with conditions becoming
drier and cooler behind the cold front overnight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Canadian high pressure will build from the north on Monday
allowing for northwesterly flow and lower dew points over our
area. High temperatures will be in the low to mid 80s on Monday,
and low 80s on Tuesday, meanwhile high temperatures will reach
the 70s at higher elevations.
High pressure will remain in control on Tuesday and will be
centered off of the New England coast on Tuesday. Flow will
become easterly to southeasterly. Upper level energy may enhance
some showers but guidance is suggesting it will be more in the
overnight hours.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A weakening surface low will be moving along the US/Canada border
throughout the day on Wednesday. At the same time, a surface high
pressure will be shifting off the east coast. Southerly flow will
push the warm front associated with the aforementioned low through
through the region on Wednesday morning. This, along with the
formation of a lee surface trough, should result in scattered
showers and thunderstorms in the afternoon, with the best chances
occurring in northern MD and northern VA. Given 30-40 kt flow at the
mid levels, some storms could be accompanied by gusty winds.
However, given the residual cloud cover from the warm frontal
passage in the morning, the amount of instability available will be
in question by the afternoon. With the southerly flow out ahead of
the cold front, temperatures will begin to increase, with max
temperatures into the mid 80s.
The surface low departs to the northeast early on Thursday, which
will drag a cold front through the region. This will bring another
chance for some pop up showers and storms Thursday afternoon,
especially given max temperatures in the low to mid 90s and dew
points in the low 70s. Forcing seems to be relatively weak with the
frontal passage, but enough instability should exist for at least
some scattered development.
A strong upper level ridge looks to move into the area on Friday
through the weekend, bringing dry conditions back to the region.
High temperatures will be very warm, with max temperatures expected
to be in the mid 90s.
&&
.AVIATION /SUNDAY THROUGH THURSDAY/...
No restrictions are being observed over the terminals at this
moment but showers and thunderstorms have started to develop
early this afternoon and may affect the terminals this
afternoon/evening. Coverage is still uncertain so have kept some
VCTS. Storms are expected to end by sunset or shortly
thereafter.
A front will move through this evening and winds will turn more
westerly behind it. With still some humidity left, patchy fog is
still possible tonight. A high pressure will build over us on
Monday and remain in control through Tuesday allowing for
mainly VFR condtions.
Sub VFR ceilings are possible on Wednesday morning with the passage
of a warm front. Later in the afternoon, scattered thunderstorms
should develop across the region, bringing another chance for some
sub-VFR conditions. Thursday will be very similar, as a weak cold
front moves through the region.
&&
.MARINE...
Winds over the waters have remained below Small Craft criteria
today. Mixing will allow for some breezy conditions today but
expecting gusts to remain below criteria. However scattered
thunderstorms may produced locally strong winds this
afternoon/evening.
The pressure gradient will weaken Monday night into Tuesday as
high pressure builds over the area, therefore not anticipating
any Small Craft Advisory during this time.
SCA criteria winds will be possible on Wednesday, given a strong
gradient across the region, and southerly flow. Scattered showers
and thunderstorms on Wednesday and isolated showers and storms
Thursday afternoon could result in additional gusty winds on the
waters.
&&
.TIDES/COASTAL FLOODING...
Anomalies should continue to decrease on westerly to northwesterly
flow through Tuesday. Minor flooding is still possible through
Monday morning on the upper tidal Potomac shoreline due to some
added freshwater input, but overall the tidal flood threat should be
very low.
Onshore flow will cause anomalies to increase again during the
middle of the week in tandem with a full moon (Thursday), resulting
in a renewed potential of more widespread (minor) tidal
flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...IMR
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJL
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jun 24, 4:39 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
539 PM EDT Sun Jun 24 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-252145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
539 PM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Scattered showers and thunderstorms may produce isolated instances
of severe weather this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-252145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
539 PM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Scattered showers and thunderstorms may produce isolated instances
of severe weather this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 24, 3:55 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 2 NNE PARIS 39.03N 77.94W
06/24/2018 CLARKE VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF PARIS HEIGHTS LANE
AND BLUE RIDGE MOUNTAIN ROAD.
&&
EVENT NUMBER LWX1800841
JMGLocal storm report, Jun 24, 4:06 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 3 WNW THORNBURG 38.14N 77.57W
06/24/2018 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON THE 7000 BLOCK OF MORRIS ROAD.
&&
EVENT NUMBER LWX1800842
JMGLocal storm report, Jun 24, 4:09 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM MARINE TSTM WIND 5 S SWAN POINT 38.23N 76.95W
06/24/2018 M45 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1800843
LFRLocal storm report, Jun 24, 4:11 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 1 E THORNBURG 38.13N 77.51W
06/24/2018 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON THE 5000 BLOCK OF MUDD TAVERN ROAD.
&&
EVENT NUMBER LWX1800844
JMGLocal storm report, Jun 24, 4:14 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 2 SSW BELMONT 38.12N 77.89W
06/24/2018 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON THE 15000 BLOCK OF MONROVIA ROAD.
&&
EVENT NUMBER LWX1800845
JMGLocal storm report, Jun 24, 4:22 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 WNW BETHEL 39.03N 78.05W
06/24/2018 CLARKE VA 911 CALL CENTER
HORSE TRAILER BLOWN DOWN A HILL ABOUT 30-40 FEET, MANY
TREES DAMAGED OR DESTROYED, TWO BUILDINGS WITH WALLS
DISLODGED BY 1 TO 2 FEET FROM NORMAL POSITION
&&
EVENT NUMBER LWX1800846
RCMThunderstorm Wind, Frederick
- When
- June 24, 5:30 PM EST
- Where
- Frederick County, 0.81 mi ENE of Ijamsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.373, -77.315
A tree was down on the 5000 block of Mussetter Road.
Thunderstorm Wind, Frederick
- When
- June 24, 5:30 PM EST
- Where
- Frederick County, 2.72 mi SE of Unionville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.447, -77.151
A large tree was down. Roots ripped up a portion of the roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756967, 756968.